Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 173, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2008, 1:17 AM CDT for Grand Forks County, Nelson County, Walsh County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 1:17 AM CDT (06:17 UTC)
- Expired
- Jul 29, 2008, 1:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grand Forks County, ND, Nelson County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.3 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290617
SVRFGF
NDC035-063-099-290645-
/O.NEW.KFGF.SV.W.0173.080729T0617Z-080729T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 145 AM CDT
* AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST
OF LANKIN TO 3 MILES NORTH OF WHITMAN TO NEAR MAPES...MOVING TO THE
EAST AT 31 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
7 MILES SOUTH OF PARK RIVER...DAHLEN AND MICHIGAN AT 130 AM CDT...
PISEK...FORDVILLE AND PETERSBURG AT 140 AM CDT...
VESELEYVILLE...CONWAY AND NIAGARA AT 150 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4853 9734 4789 9784 4792 9843 4822 9823
4853 9800
TIME...MOT...LOC 0617Z 283DEG 27KT 4833 9796 4820 9809
4802 9823
$$
JK/PR1 follow-up statement
000
WWUS53 KFGF 290645
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 AM CDT TUE JUL 29 2008
NDC035-063-099-290655-
/O.EXP.KFGF.SV.W.0173.000000T0000Z-080729T0645Z/
GRAND FORKS ND-NELSON ND-WALSH ND-
145 AM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
NORTHERN NELSON AND CENTRAL WALSH COUNTIES HAS EXPIRED...
AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 5
MILES EAST OF CONWAY TO 2 MILES NORTHWEST OF ORR TO 4 MILES SOUTH OF
NIAGARA...MOVING TO THE SOUTHEAST AT 25 MPH.
THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WAS ALLOWED TO EXPIRE AT 145 AM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4853 9734 4789 9784 4792 9843 4822 9823
4853 9800
TIME...MOT...LOC 0645Z 296DEG 82KT 4822 9751 4810 9764
4791 9778
$$
JK/PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 28, 10:47 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1047 PM CDT MON JUL 28 2008 .SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN. ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN. IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO ONE MCS BY 06Z. AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY. .AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES. MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES ALONG AND WEST OF HIGHWAY 59. && BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERLocal storm report, Jul 29, 12:37 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1237 AM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL 3 SE MAYVILLE 47.47N 97.28W
07/29/2008 M0.88 INCH TRAILL ND NWS EMPLOYEE
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 39 min |
| Jul 28, 9:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 61 min |
| Jul 28, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 59 min |
| Jul 28, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 63 min |
| Jul 28, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 60 min |
| Jul 28, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 59 min |
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 29, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.